South Dakota, 2021

High Wind in South Dakota, November 13, 2021

November 13, 2021 · NWS FSD · 3 events in 3 counties and zones

A well-mixed thermodynamic profile to the southwest of the track of an intensifying area of low pressure across central Minnesota led to a brief pulse of very strong winds behind a cold front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A well-mixed thermodynamic profile to the southwest of the track of an intensifying area of low pressure across central Minnesota led to a brief pulse of very strong winds behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 13, 3:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 13, 3:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
351 PM CST Sat Nov 13 2021

.SHORT TERM...(This Evening through Sunday)
Issued at 348 PM CST Sat Nov 13 2021

Low pressure at mid/upper levels continues to slide southeastward
across ND this afternoon, dragging a cold front across our area.
This front is apparent with the stratus deck moving east, as well
as the winds beginning to shift to the northwest in central SD.
Some areas are seeing some clearing and blue skies for the time
being, but expect clouds to return later in the evening.
Chamberlain, which has seen the most sun today, as warmed into
lower 50s. Otherwise, temps are in the upper 20s and 30s.

As mentioned for tonight, clouds build back in from the west. Dry
conditions are expected tonight; however, trends in precip across
western SD and central ND may needed to be monitored for low end pop
chances as another piece of WAA and the upper low slides southeast.
Lows tonight fall into the mid 20s to lower 30s.

Of bigger concern tonight is increasing winds as the surface
pressure gradient tightens with the surface low racing to the
southeast across central MN. Additionally, soundings show increased
mixing potential through the overnight, and winds aloft also
increase. Both sustained winds and gusts could very briefly reach
advisory criteria; however, have opted to forego a Wind Advisory at
this time. Winds and gusts at advisory criteria will occur during
the overnight hours, and should remain short-lived, moving across
the area quickly. Generally, sustained winds increase to around 25-
30 mph and gusts up to 45 mph with isolated higher.

For Sunday, could see some briefing clearing for some, although
clouds will be on the increase by mid afternoon. We'll "warm" into
the mid 30s to lower 40s for most, with areas west of the MO River
reaching the mid to upper 40s. Expect dry weather through the
daylight hours Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 348 PM CST Sat Nov 13 2021

Sunday evening into early Monday, model guidance shows an area of
WAA sliding across the Dakotas and into MN along a very subtle 700
mb wave. Although not aligning perfectly in space and time, there
may be enough frontogenesis and vorticity with the WAA, as well as
moisture, to see some precipitation during the overnight hours.
Soundings show a bit of a mixed bag of precip across the area, but
would lean to more snow or possibly rain than any other
precipitation type. Additionally, precip may struggle given dry air
at lower levels.

Warming trend expected for the beginning of the week, as upper level
ridging begins to move into the Plains. Strong WAA and
westerly/southwesterly flow aid in warming temperatures well above
our average of the mid/upper 40s. Highs on Monday range from normal
values across southwestern MN to the lower/mid 60s along the MO
River. For Tuesday, most locations climb into the 60s, with some
locations possibly hitting the 70 degree mark. Have warmed highs for
Tuesday from the NBM guidance, given 700 mb and 850 mb temperatures
are in the top couple of percent of guidance (when compared to
climatology); additional increases may be warranted. Dry weather is
expected. Increasing winds with the very warm temps Tuesday may lead
to some fire concerns, especially for areas which have missed out on
precipitation the last few days.

What goes up must come down, and our temperatures next week
certainly follow that saying. As ridging moves east Tuesday
afternoon/night, upper wave and surface low pressure slide in.
Strong CAA and strong northwesterly flow takes temperatures back
below normal, with highs Wednesday in the mid 30s to lower 40s and
lows Wednesday night in the upper teens and lower 20s. Slightly
warmer temperatures on tap for Thursday and Friday as the
aforementioned upper wave slides out Thursday and ridging returns.
Temps remain close to average, with highs in the 40s and lows in the
20s. Dry, but breezy, conditions look to prevail.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1133 AM CST Sat Nov 13 2021

Variety of concerns through the TAF period. Through this
afternoon and evening, winds remain predominately
south/southwesterly with a mix of precipitation sliding from west
to east. Gusts around 20 knots expected this afternoon/evening.
Conditions range from VFR to IFR in stratus and precipitation.

Winds shift to westerly then northwesterly late tonight and into
early Sunday. Expect LLWS across the region with increasing winds
aloft this evening into early Sunday. LLWS diminishes as mixing
increases and stronger winds/gusts begin to reach the surface.
Gusts will be around 35 to 40 knots, with higher possible. Winds
then taper off through the mid/late morning and early afternoon,
with gusts from the northwest around 20 knots possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Nov 13, 4:30 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 PM CST Sat Nov 13 2021

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ065>071-141200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
430 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Strong wind gusts up to or exceeding 45 mph will be possible
tonight and into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-098-SDZ038>040-050-052>064-141200-
Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-
430 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Strong wind gusts up to or exceeding 45 mph are likely tonight and
into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of light snow or rain Sunday night, but any
accumulations would be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Gregory

When
November 13, 5:00 PM CST to 9:15 PM CST
Where
Gregory forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

A peak wind gust of 71 mph was measured by the South Dakota Road Weather Information System site at the Fort Randall Dam (SD588).

High Wind, Charles Mix

When
November 13, 5:00 PM CST to 7:30 PM CST
Where
Charles Mix forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

With periodic sustained winds of 40 to 45 mph, a peak wind gust of 67 mph was measured by the South Dakota Road Weather Information System site at the Platte-Winner bridge around 10 miles west of Geddes (SD554). The Geddes RAWS site (RLAS2) recorded a peak gust of 59 mph.

High Wind, Moody

When
November 13, 8:00 PM CST to 10:30 PM CST
Where
Moody forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured by the South Dakota Road Weather Information System site 13 miles west of Ward (SD577).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992177, 992178, 992179.